Virginia, 2018Flash Flooding and Heavy Rain in Virginia, May 27 to 28, 2018
May 27 to 28, 2018 · NWS RNK · 6 events in 2 counties and zones
Slow-moving or stationary storms during the afternoon over a small part of Roanoke County and City produced severe flash flooding mainly confined to the Mudlick Creek basin, a small tributary of the Roanoke River. Radar estimates 4 to 6 inches of rain fell across parts of the 20 square mile basin, but later rain gauge reports indicated 6 to 7+ inches fell.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.5 million
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Slow-moving or stationary storms during the afternoon over a small part of Roanoke County and City produced severe flash flooding mainly confined to the Mudlick Creek basin, a small tributary of the Roanoke River. Radar estimates 4 to 6 inches of rain fell across parts of the 20 square mile basin, but later rain gauge reports indicated 6 to 7+ inches fell.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 27, 6:54 AM EST, 6 minutes earlier.
Area forecast discussion, May 27, 6:54 AM EST, 6 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
754 AM EDT Sun May 27 2018
.SYNOPSIS...
High pressure centered offshore will maintain a moist southerly
flow of air into the region for the next several days. Subtropical
Storm Alberto moving into the Gulf of Mexico this weekend will
move ashore and into the lower Mississippi Valley early in the
week. Tropical moisture will stream north into the region
making for very rain efficient showers and thunderstorms.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 400 AM EDT Sunday...
Relatively quiet but moist Sunday morning. Considerable
cloudiness most areas this morning along with patchy fog,
temperatures AOA 60.
For today, moisture laden airmass will quickly yield to
thermally driven showers with convergence along the mountains
providing the focus for deep convection. Squeeze play will also
be ongoing between upper trough over the northern Mid-Atlantic
and tropical moisture streaming north from the Gulf of Mexico...
convergence axis along or north of our CWA border. Similar to
yesterday showers/storms will be very rain efficient with PWATs
2 standard deviations above normal. For our CWA, HiRes models
focus the greatest shower concentration along the VA/WV border
from Tazewell northeast into Greenbrier and Bath. Tazewell got
hit pretty hard yesterday with some gages reporting 2-3 inch
amounts.
Attm will hold off on a Flash Flood Watch. Prefer to see where
convergence boundaries will line-up and target those as opposed
to blanketing a larger piece of real estate. The Weather
Prediction Center has painted a pretty wide swath with respect
to rainfall exceeding flash flood guidance today...the greatest
threat right along the spine of the Appalachian crest where the
low level convergent flow will be the greatest.
Temperatures today will be very similar to Saturday, the clouds
and showers keeping the numbers confined to the 70s to lower 80s
for highs this afternoon, and low temperatures in the 60s.
&&
.SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/...
As of 330 AM EDT Sunday...
Our weather through the first part of next week will be dominated by
the nuances associated with Alberto as the tropical circulation moves
through the southeast then accelerates as it heads toward the Great
Lakes. Expect a wet few days with an increasing threat for flooding.
Alberto will start to push a band of tropical rainfall up from the
south early Monday but this initial surge will become sheared and have
trouble making significant northward progress past the NC/VA border.
However, as Al starts moving north with more enthusiasm on Tuesday,
better transport of deep tropical moisture will become established
across the Appalachians and central mid Atlantic region with NAEFS
precipitable water anomalies of 2 to 3 standard deviations. Diurnally
biased pattern to convection should yield widespread coverage of
showers/thunderstorms with heavy rainfall and an as yet ill defined
area wide hydro threat as ensemble precipitation plumes still exhibit a
great deal of spread through the period. Wednesday may offer the most
coverage of heavy rainfall and greatest hydro threat this period on the
heels of several days of heavy rainfall as Al moves into the Great
Lakes with a trailing convergence zone through our area. Additionally,
instability and the synoptic wind regime are on the light side but
shallow shear profiles with a small looping hodograph in the boundary
layer become more pronounced and indicate a potential severe threat
lurking Tuesday and Wednesday. Expectation is that threats will declare
themselves as the situation evolves and flood watches will be issued
once specific areas to be impacted can be identified.
&&
.LONG TERM /THURSDAY THROUGH SATURDAY/...
As of 300 PM EDT Saturday
By mid to late week, flooding potential will depend on how much
rainfall is accumulated from several days of locally heavy tropical
rainfall.
Alberto is expected to be in the Ohio Valley Thursday morning. Thursday
night into Friday, the low will open up and weaken as it moves
northeast into the weekend. There is a continued threat for showers and
thunderstorms into the end of the week. Urban and small stream flooding
risk will be highest early with river flooding possibly by the end of
the week depending on actual rainfall totals. High temperatures will
generally be around normal, climbing to above normal at the end of the
week, with overnight lows remaining fairly mild mainly around 60
degrees to about 70 degrees.
&&
.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
As of 800 AM EDT Sunday...
Very moist boundary layer will promote development of scattered
to numerous showers/storms today. Primary focus is expected
along a weak trough/boundary which extends from central OH
valley into northern VA, and along the spine of the
Appalachians. These showers will be very rain efficient due to
the high moisture content of the air. Areas of MVFR cigs will
prevail across the mountains today with partial ridge
obscurations from stratofractus associated with the rain
showers.
Winds will generally be light and variable or calm through the
24 hour forecast period.
.Extended Aviation Discussion...
Wet pattern anticipated through the upcoming week with periods
of at least diurnally driven sub-VFR conditions associated with
deep convection. Moist low level southerly winds will also favor
lower layers of cloudiness at night, especially along the spine
of the Appalachians with potential for both MVFR Cigs and early
morning MVFR visibilities from mist/haze. The tropical system
over the Gulf of Mexico may begin to impact the region mid-week.
&&
.EQUIPMENT...
NOAA Weather Radio, All Hazards, WZ2500 at Wytheville, VA,
broadcasting on a frequency of 162.45 mHz, will be off the air
until further notice. Technicians are aware of the problem, and
corrective action will be attempted on Sunday.
Until repairs are complete, you may be able to receive
broadcasts from neighboring transmitters if you are located
close enough to them. These include WXL60 in Roanoke, VA,
broadcasting at 162.475 mHz, WZ2543 in Richlands, VA,
broadcasting at 162.425 mHz, or WNG588 in Mount Jefferson, NC,
broadcasting at 162.500 mHz.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...PM
NEAR TERM...PM
SHORT TERM...MBS
LONG TERM...KK/MBS
AVIATION...PM
EQUIPMENT...DS
Hazardous weather outlook, May 27, 3:42 AM EST, 3 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
442 AM EDT Sun May 27 2018
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-280845-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
442 AM EDT Sun May 27 2018
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.
.DAY ONE...Today and tonight.
Localized excessive rainfall is possible this afternoon and evening.
Rainfall which exceeds 2 inches in an hour may cause flooding.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Showers and thunderstorms will be very rain efficient this week with
the potential for small stream and poor drainage flooding. In
addition, the tropical system emanating from the Eastern Gulf of
Mexico may have impacts with respect to rainfall amounts and
potential flooding Monday through Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Heavy Rain, Roanoke
- When
- May 27, 7:00 AM EST to May 28, 7:00 AM EST
- Where
- Roanoke County, 5.8 mi SW of Roanoke City
- Reported by
- CoCoRaHS
- Coordinates
- 37.211, -80.025
A CoCoRaHS observer at Roanoke 5.8 SW (VA-RN-13) recorded 7.71 inches for the 24-hour period ending 700 AM on the 28th but most of that rain fell in about a 4-hour period according to the observer. This is over a 1000-year rainfall event (.0001 annual exceedance probability) for that duration according to NOAA Atlas 14.
Heavy Rain, Roanoke
- When
- May 27, 7:00 AM EST to May 28, 7:00 AM EST
- Where
- Roanoke County, 4.3 mi SW of Roanoke City
- Reported by
- CoCoRaHS
- Coordinates
- 37.226, -80.005
A CoCoRaHS observer Roanoke 4.3 SW (VA-RN-5) recorded 5.51 inches for the 24-hour period ending 700 AM on the 28th but according to the observer most of that rain fell in about a 3-hour period between 200 and 500 PM local time (1-4 PM EST) according to the observer.
Flash Flood, Roanoke
- When
- May 27, 2:30 PM EST to 6:00 PM EST
- Where
- Roanoke County, 1.85 mi NE of Cave Spg to 2.3 mi ENE of Cave Spg
- Cause
- Heavy Rain
- Property damage
- $1.0 million
- Reported by
- Broadcast Media
- Coordinates
- 37.251, -79.999
Multiple reports of flash flooding in Roanoke County. Most of the reports were between 230 and 500 PM EST. Several roads were closed or damaged and at least 20 homes partially flooded. Garst Mill Park was flooded to a depth of several feet. The main cause of flooding was from Mudlick Creek which rose approximately 10 feet in elevation to an estimated flow of 2400 cubic feet per second per a post-flood survey. The survey indicated that the flood was approximately a 10-year recurrence interval (0.1 annual exceedance probability).
Flash Flood, Roanoke
- When
- May 27, 2:50 PM EST to 5:50 PM EST
- Where
- Roanoke County, 0.69 mi N of Sugar Loaf to 0.49 mi SSE of Sunset Vlg
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 37.240, -80.030
Electric Road was reported closed in the 2500 block due to high water.
Heavy Rain, Roanoke
- When
- May 27, 3:00 PM EST to 3:30 PM EST
- Where
- Roanoke County, Cave Spg
- Reported by
- Trained Spotter
- Coordinates
- 37.230, -80.020
A spotter with an automated rain gauge recorded 2.21 inches in 30 minutes. This is right at the 200-year rainfall event (.005 annual exceedance probability).
Flash Flood, Roanoke (C)
- When
- May 27, 4:17 PM EST to 7:17 PM EST
- Where
- Roanoke (C) County, 2.1 mi NNE of Cave Spg to 2.09 mi SSE of Sunset Vlg
- Cause
- Heavy Rain
- Property damage
- $500,000
- Reported by
- Newspaper
- Coordinates
- 37.257, -80.003
Extensive flooding occurred from Mudlick Creek along Grandin and Garst Mill Roads with water getting into many homes. Post-flood survey indicated a recurrence interval of about 10 years (0.1 annual exceedance probability) on Mudlick Creek as the stream rose roughly 10 feet above baseflow.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Maryland, May 27 to 28, 20181 death · $22 million · 33 events
- Hail and Damaging Winds in Michigan, May 27, 20181 death · 1 injured · $46,000 · 1 in hail · 5 events
- Tornadoes and Hail in Wyoming, May 27, 2018EF2 · 13 events
- Flash Flooding in West Virginia, May 27, 2018$255,000 · 3 events
- Wildfire in Texas, May 27 to 29, 2018$150,000 · 1 event
- Hail and Damaging Winds in Wyoming, May 27, 2018$75,000 · 1.75 in hail · 7 events
- Damaging Winds in Kentucky, May 27, 2018$56,000 · 55 kt wind · 3 events
- Flooding and Hail in Texas, May 27, 20182.75 in hail · 24 events
- Tornado and Hail in Illinois, May 27, 2018$15,000 · EF0 · 6 events
- Flash Flooding in New Jersey, May 27, 201813 events
- Hail and Damaging Winds in Kansas, May 27, 2018$1,000 · 1.75 in hail · 12 events
- Hail and Damaging Winds in Colorado, May 27, 20181.5 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 750180, 750182, 750360, 750184, 750183, 750366.